How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa, MSN, FNP-BC, CCRN Your Own Ques...
Lisa, MSN, FNP-BC, CCRN, Nurse Practitioner
Category: Health
Satisfied Customers: 890
Experience:  Board Certified Family Nurse Practitioner
Type Your Health Question Here...
Lisa, MSN, FNP-BC, CCRN is online now
A new question is answered every 9 seconds

I have the discoloration on both lower legs also, but also

This answer was rated:

I have the discoloration on both lower legs also, but also have both interior pain and surface numbness in both feet making walking painful. Is the venous hypertension related to the foot problems or is it somethig else? George



Thank you for writing in today. I want to provide you with the best possible information, so I do have a few questions. I hope you understand. Any other medical conditions, such as diabetes, high blood pressure, etc? What medications and supplements do you take? How long have you had these symptoms? What color is the discoloration of your lower legs? Have you been checked by a provider? If so any findings? Ever had any testing, such as nerve conduction studies, ultrasound, or other tests? Please let me know. Lisa

Customer: replied 6 years ago.
No diabetes - take blood thinner for 150/80 BP - take glucosamine/chondroitin/MSM pills along with fish oil - had discoloration for 8 - 10 years and pain/numbness for 3 -4 years - color is splotchy med red on front of the shin only - feet are slightly swollen - have had BP cuff tests on legs and ankles with no negative conclusions - have not had nerve or ultra sound testing.



Although it's impossible to know for sure, given the limits of the online format, I HIGHLY suspect you may have peripheral vascular disease. In particular, I suspect you may have some peripheral artery disease. This happens when the the vessels harden. It is very common in men over 50 years old. Also, high blood pressure puts you at risk. Diabetes and high cholesterol are also highly damaging to vessels, but you don't seem to have those risk factors. The red discoloration is a sign of arterial insufficiency. You may notice your some hair loss in your lower legs and feet. Also, you may notice that your lower legs or feet may look pale or feel cooler to touch. You may have some discomfort that is worse with activity, such as walking. When blood flow becomes impaired, due to the hardened vessels, it can cause nerve damage. Your numbness and pain can be a symptom of nerve damage. At this point, I would have to recommend following up with your primary care provider. He/she may want to do more comprehensive evaluation, since there already appears to be possible nerve damage. I would highly recommend evaluation in order to possibly limit any further damage. The blood pressure test you did was a basic ankle brachial index test (ABI). Your provider may want to do a more comprehensive ABI assessment and evaluation of your vessels using ultrasound. There are other tests, such as arteriograms, but the ultrasound is a noninvasive, reasonable next step. Also, he/she may want you to have a nerve conduction study. A nerve conduction study can help evaluate the severity of nerve damage related to peripheral vascular/arterial disease. Also, your provider may want to do some monofilament testing. This test is easily done at the office. It can be used to help determine the level of nerve damage. For monofilament testing, a provider touches the foot with a monofilament to determine if you can feel the sensation. It is usually done with diabetics; however, it can also be useful for non-diabetics with nerve damage. Monofilament can serve as a basic baseline and can be repeated routinely to assess for worsening condition. In addition, your provider may want to discussed medication therapy. Certain meds, such as Plavix, help to prevent clots from building up in the damaged vessels. This can help with the disease and pain. However, Plavix is not indicated for everyone, so your provider would have to discuss it further with you. Also, with regard to the numbness and pain, certain medications, such as Neurontin, can really help with these symptoms as well. Some patients actually require and benefit from surgery, with stents or graft, to help improve blood flow. At this point, I would highly recommend evaluation. If the vessels continue to impair blood flow and nerve damage continues, there are many complications that could develop, such as wounds or inability to walk. I would caution you to be very meticulous about your legs and feet. Protect them from injury. Also, if you tend to have foot issues, such as corn, bunions, or toenail problems, you may want to consider routine podiatry care. Now with this being said, obviously, again, I can't guarantee this is the problem, since I have no way of assessing you; however, based on your information, this should definitely be considered and diagnosed or ruled out. I wish I could tell you it was something minor or insignificant, but this really is what I suspect based on the info. I hope this helps to answer your questions. This is a lot of information. I do want you to be comfortable with the information; therefore, if you have additional follow up questions or need clarification, please let me know.



Lisa, MSN, FNP-BC, CCRN and 2 other Health Specialists are ready to help you

Related Health Questions